Georgia, 2011

Lightning Strike and Heavy Rain in Georgia, July 20, 2011

July 20, 2011 · NWS FFC · 2 events in 2 counties and zones

An outflow boundary from overnight mesoscale convective complexes in eastern Kentucky and Tennesse, which were riding around the eastern side of a mammoth subtropical ridge centered over the central Plains, sent numerous outflow boundaries into north Georgia early in the day. The outflow boundaries collided with the increasingly hot, humid air mass to generate scattered to numerous showers and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$525,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An outflow boundary from overnight mesoscale convective complexes in eastern Kentucky and Tennesse, which were riding around the eastern side of a mammoth subtropical ridge centered over the central Plains, sent numerous outflow boundaries into north Georgia early in the day. The outflow boundaries collided with the increasingly hot, humid air mass to generate scattered to numerous showers and thunderstorms during the afternoon and evening hours. The activity propagated southward from north into central Georgia during the evening before dissipating. Many of the storms produced heavy rain and frequent cloud-to-ground lightning. Several outflow boundaries merged across the Atlanta metropolitan area resulting in a persistent complex of thunderstorms over downtown Atlanta during evening rush hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 20, 12:38 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 20, 12:38 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
138 PM EDT WED JUL 20 2011

.PREV DISCUSSION... /ISSUED 1053 AM EDT WED JUL 20 2011/

UPDATE...

FORECAST LOOKS GOOD FOR THE MOST PART THIS MORNING. HAVE MADE SOME
SLIGHT TWEAKS TO SKY GRIDS TO ACCOUNT FOR LOW TO MID CLOUDS ACROSS
WEST CENTRAL GEORGIA. ALSO MADE SOME TWEAKS TO DEWPOINTS...MODELS
CONTINUE TO KEEP DEWPOINTS TOO LOW SO HAVE RAISED THEM ACROSS THE
AREA THIS MORNING. POPS STILL LOOK GOOD WITH SLIGHT CHANCE THROUGH
18Z AND CHANCES INCREASING THEREAFTER.

TDP

PREV DISCUSSION... /ISSUED 730 AM EDT WED JUL 20 2011/

SHORT TERM /TODAY THROUGH FRIDAY/...
HOT TEMPERATURES CONTINUE THROUGH THE SHORT TERM FORECAST PERIOD AS
UPPER LEVEL HIGH PRESSURE REMAINS THE DOMINANT FEATURE. THROUGH
TONIGHT THE FORECAST AREA REMAINS UNDER NORTHEAST UPPER FLOW AS THE
CENTER OF THE UPPER RIDGE REMAINS NORTHWEST OF THE REGION. THIS KEEPS
US IN LINE FOR WEAK UPPER IMPULSES AND THE REMAINS OF CONVECTIVE
SYSTEMS ROTATING AROUND THE PERIPHERY OF THE RIDGE. WILL KEEP BEST
CHANCE POPS ACROSS THE NORTH AND WEST IN LINE WITH THIS. THURSDAY AND
FRIDAY THE UPPER RIDGE SHIFTS EAST AND FLATTENS SOME. THIS WOULD TEND
TO MINIMIZE CONVECTION...BUT RIDGE IS NOT COMPLETELY OVERPOWERING AND
WITH A PERSISTENT SURFACE TROUGH OVER THE FORECAST AREA I THINK
ISOLATED TO SCATTERED...MAINLY DIURNALLY DRIVEN...CONVECTION WILL
CONTINUE.

HOT TEMPERATURES AND MODERATE LOW LEVEL MOISTURE WILL RESULT IN HIGH
HEAT INDEX NUMBERS THROUGH THE PERIOD...BUT VALUES ARE BORDERLINE FOR
AN ADVISORY AND OVERNIGHT LOWS ARE EXPECTED TO REMAIN JUST BELOW
CRITERIA THROUGH THE PERIOD...SO NO ADVISORY WILL BE ISSUED AT THIS
TIME.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
NORTH AND CENTRAL GEORGIA REMAIN UNDER THE WESTERN EDGE OF THE
WESTERN ATLANTIC UPPER RIDGE THROUGH THE MAJORITY OF THE EXTENDED
FORECAST PERIOD. THIS WILL RESULT IN CONTINUED HOT AFTERNOON
TEMPERATURES. UPPER RIDGE DOES NOT APPEAR TO BE QUITE STRONG ENOUGH
TO SUPPRESS DIURNAL CONVECTION COMPLETELY...ESPECIALLY WITH A
PERSISTENT SURFACE TROUGH OVER THE REGION. BY THE BEGINNING OF NEXT
WEEK BOTH THE GFS AND ECMWF ARE TRENDING TOWARD A NORTHWEST UPPER
FLOW PATTERN AS THE WESTERN U.S. RIDGE BUILDS ALLOWING A FAIRLY WELL
DEFINED FRONTAL BOUNDARY INTO THE REGION. THIS MAY HELP TO INCREASE
RAIN CHANCES AND TAKE THE EDGE OFF OF THE HEAT. WITH CONFIDENCE STILL
A BIT TOO LOW I AM RELUCTANT TO JUMP IN WITH BOTH FEET QUITE YET...
BUT I HAVE TRENDED IN THAT DIRECTION FOR THE END OF THE FORECAST
PERIOD.

&&

.AVIATION...
18Z UPDATE...
CONVECTION AFFECTING METRO ATL TAF SITES ALREADY...POSSIBILITY SHOULD
CONTINUE THROUGH AFTERNOON INTO EARLY EVENING. WESTERLY WINDS
EXPECTED TO STAY BELOW 10KTS THROUGH THE PERIOD...EXCEPT DURING
CONVECTION WHERE SOME VARIABILITY FROM THE NORTHEAST IS POSSIBLE
WITH GUSTS AROUND 15KT. VFR EXPECTED THROUGH THE PERIOD EXCEPT
DURING CONVECTION AND DUE TO OVERNIGHT/EARLY MORNING FOG AND HAZE.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON VSBYS AND TIMING/LOCATION OF CONVECTION.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.
PREFERRED NAM OVER GFS.

10

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          96  74  96  73 /  30  30  30  30
ATLANTA         94  76  94  76 /  30  30  30  30
BLAIRSVILLE     89  68  90  68 /  40  30  30  30
CARTERSVILLE    93  72  95  72 /  40  30  30  30
COLUMBUS        95  75  95  75 /  30  30  30  30
GAINESVILLE     93  75  95  74 /  30  30  30  30
MACON           95  74  95  74 /  30  20  30  30
ROME            93  72  95  72 /  40  30  30  30
PEACHTREE CITY  93  72  94  72 /  30  30  30  30
VIDALIA         94  75  96  75 /  20  20  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 20, 3:59 AM EST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 AM EDT WED JUL 20 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
459 AM EDT WED JUL 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS POSSIBLE...MAINLY THIS AFTERNOON AND
EVENING. ALSO...HEAT INDEX VALUES OF 100 TO 105 ACROSS MUCH OF
NORTH AND CENTRAL GEORGIA THIS AFTERNOON.

.SYNOPSIS...
AT THE SURFACE...WEAK HIGH PRESSURE WILL REMAIN STATIONARY OVER
EASTERN TENNESSEE WHILE A TROUGH OF LOW PRESSURE WILL EXTEND FROM
CENTRAL NORTH CAROLINA INTO NORTH GEORGIA. WEAK UPPER LEVEL
DISTURBANCES WILL MOVE ACROSS THE REGION THROUGH TONIGHT AND THIS
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS
AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAIN...MAINLY THIS AFTERNOON AND
EVENING.

.OTHER HAZARDS...
HEAT INDEX VALUES WILL INCREASE TO 100 TO 105 DEGREES OVER MUCH OF
THE REGION THIS AFTERNOON.

.DISCUSSION...
THE ATMOSPHERE WILL REMAIN MARGINALLY UNSTABLE THROUGH TONIGHT.
LINGERING OUTFLOW BOUNDARIES FROM TUESDAYS CONVECTION WILL BE THE
MAIN FOCAL POINTS FOR THUNDERSTORM INITIATION WHICH COULD BE JUST
ABOUT ANYWHERE ACROSS NORTH AND CENTRAL GEORGIA. AS TEMPERATURES
RISE INTO THE 90S THIS AFTERNOON...CAPES WILL INCREASE TO OVER
2000 WHICH COULD BE ENOUGH TO PRODUCE A FEW STRONG THUNDERSTORMS
WITH GUSTY WINDS AND HEAVY RAIN. SEVERE THUNDERSTORMS ARE NOT
EXPECTED THROUGH TONIGHT.

THE HEAT WILL CONTINUE TODAY WITH TEMPERATURES RISING INTO THE MID
AND UPPER 90S ACROSS NORTH AND CENTRAL GEORGIA. DEWPOINTS WILL
REMAIN IN THE LOWER 70S AND THIS WILL PRODUCE HEAT INDEX VALUES IN
THE 100 TO 105 DEGREE RANGE. THE ONLY AREA ESCAPING THE HEAT WILL
BE THE NORTHEAST MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 20, 12:12 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
112 PM EDT WED JUL 20 2011

GAZ053-201745-
112 PM EDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN COWETA
COUNTY UNTIL 145 PM EDT...

AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ARNCO-SARGENT...MOVING SOUTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
COWETA COUNTY THROUGH 145 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE ARNCO-SARGENT...PLANT YATES...NEWNAN...HANDY AND POWERS
CROSSROADS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3346 8498 3344 8496 3344 8492 3348 8490
      3338 8472 3323 8494 3325 8495 3328 8495
      3328 8496 3342 8501
TIME...MOT...LOC 1712Z 035DEG 09KT 3336 8491
Special weather statement, Jul 20, 12:22 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
122 PM EDT WED JUL 20 2011

GAZ021-201745-
122 PM EDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN CHEROKEE
COUNTY UNTIL 145 PM EDT...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BALL GROUND...MOVING SOUTHWEST AT 15 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS CHEROKEE COUNTY...INCLUDING AREAS AROUND
BALL GROUND...BUFFINGTON...UNION HILL...WOODSTOCK...LEBANON...HOLLY
SPRINGS...CANTON...SUTALLEE...HICKORY FLAT...HOBGOOD PARK...LITTLE
RIVER LANDING AND BRIDGEMILL. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

&&

LAT...LON 3437 8440 3438 8436 3433 8426 3411 8440
      3410 8442 3407 8443 3408 8449 3416 8466
      3419 8466 3439 8448 3438 8445 3439 8443
TIME...MOT...LOC 1722Z 032DEG 13KT 3430 8441
Special weather statement, Jul 20, 12:38 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
138 PM EDT WED JUL 20 2011

GAZ053-054-201815-
138 PM EDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN COWETA AND
FAYETTE COUNTIES UNTIL 215 PM EDT...

AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM TURIN TO MORELAND...DRIFTING SOUTH AT 5
MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS COWETA AND FAYETTE COUNTIES...INCLUDING
AREAS AROUND STARRS MILL...PEACHTREE CITY...SHARPSBURG...MORELAND...
TURIN...SENOIA AND GRANTVILLE. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

&&

LAT...LON 3333 8482 3339 8464 3345 8451 3331 8450
      3323 8457 3322 8460 3323 8466 3322 8468
      3323 8470 3322 8486
TIME...MOT...LOC 1738Z 018DEG 7KT 3335 8460 3331 8468
          3327 8478
Special weather statement, Jul 20, 12:47 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
147 PM EDT WED JUL 20 2011

GAZ021-032-201830-
147 PM EDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND HEAVY
RAIN IN CHEROKEE AND COBB COUNTIES UNTIL 230 PM EDT...

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CANTON...MOVING SOUTHWEST AT 15 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS CHEROKEE AND COBB COUNTIES. RESIDENTS IN
THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES
SHOULD NOT BE USED UNLESS IN AN EMERGENCY. BOATERS SHOULD SEEK SAFE
HARBOR UNTIL THE STORM PASSES. IN ADDITION...RAINFALL AMOUNTS
BETWEEN 1 AND 2 INCHES CAN BE EXPECTED ACROSS CHEROKEE AND COBB
COUNTIES. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3424 8432 3410 8441 3410 8442 3408 8442
      3395 8450 3406 8474 3408 8472 3408 8466
      3416 8466 3433 8451
TIME...MOT...LOC 1747Z 031DEG 15KT 3421 8447

The radar

The Atlanta radar (KFFC), 84 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 heavy rain. Local standard time, as filed.

Lightning, Cherokee

When
July 20, 1:03 PM EST
Where
Cherokee County, 3 mi WNW of Woodstock
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.117, -84.569

The Cherokee County Emergency Management Director reported that lightning started a fire in the attic of a home in the Towne Lake Hills West area, just west-northwest of Woodstock.

Heavy Rain, Fulton

When
July 20, 2:30 PM EST to 3:30 PM EST
Where
Fulton County, 0.61 mi ESE of Atlanta to 2.02 mi SSE of Atlanta
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
33.768, -84.390

The Atlanta Broadcast Media reported that heavy rainfall resulted in flooding of the downtown connector (Interstate 75/85) near the Grady Curve portion of the interstate. The flooding was largely caused by stopped up drains along the interstate. Several cars became stranded in high water between Interstate 20 and the split of Interstate 75/85 north of the city. Portions of the interstate had to be closed for approximately an hour until the drains could be cleared. In addition, the heavy rain caused damage to the roof of Grady Hospital. Water worked its way through to the floors below, as well as into the basement. Considerable damage was reported to portions of the building and medical equipment. The flooding was the result of persistent summertime afternoon thunderstorms moving from northeast to southwest across the city during the mid-afternoon hours. Rainfall of 2.0 to 2.5 inches fell in this portion of the city in the 2:30 to 3:30 pm EDT time frame.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333873, 333874.